Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Missoula, MT

August 19, 2004Mineral County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 19, 2004, 3:48 PM MDT for Mineral County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 3:48 PM MDT (21:48 UTC)
Expired
Aug 19, 2004, 4:45 PM MDT
In force
57 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Mineral County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 192148
SVRMSO
MTC061-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
348 PM MDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINERAL COUNTY IN WEST CENTRAL MONTANA
  THIS INCLUDES THE CITY OF ST. REGIS

* UNTIL 445 PM MDT

* AT 342 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  DE BORGIA...OR ABOUT 8 MILES NORTHWEST OF ST. REGIS...MOVING
  SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. REGIS BY 445 PM MDT

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN
EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM
WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4747 11531 4732 11544 4709 11512 4726 11489

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:50 PM MDT, 58 minutes earlier.

Area forecast discussion, Aug 19, 2:50 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
250 PM MDT THU AUG 19 2004

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGE
IS EXPECTED WEAKEN BUT CONTINUE OVER THE AREA THROUGH FRIDAY NIGHT.
WEAK DISTURBANCES HAVE BEEN RIDING OVER THE RIDGE INTO NORTHERN IDAHO
AND MONTANA TODAY.  THIS ALONG WITH WARM SURFACE TEMPERATURES AND
AMPLE LOW LEVEL MOISTURE HAS HELPED TO PRODUCE THUNDERSTORMS TODAY.
THIS DISTURBANCE IS EXPECTED TO INTERACT WITH ANOTHER OVER EASTERN
OREGON TONIGHT.  THIS SHOULD PROVIDE ENOUGH LIFT AND HELP ADD TO THE
INSTABILITY TO ALLOW SHOWERS TO CONTINUE OVERNIGHT ESPECIALLY
SOUTHWEST MONTANA AND PARTS OF CENTRAL IDAHO. IN NORTHWEST MONTANA
WILL SEE ENOUGH CLEARING TONIGHT TO PRODUCE FOG AGAIN IN THE MORNING
HOURS. DAYTIME HEATING AND ANOTHER DISTURBANCE SHOULD KEEP THE
ATMOSPHERE RATHER UNSTABLE FRIDAY.

.LONG TERM...SATURDAY THROUGH THURSDAY...THE UPPER RIDGE ALONG
THE WEST COAST WILL CONTINUE TO FLATTEN SATURDAY.  THIS WILL
CONTINUE TO PERMIT WEAK DISTURBANCES TO MOVE INLAND AND ACROSS THE
REGION.  IT APPEARS A SIGNIFICANT SHIFT IN THE UPPER FLOW PATTERN
AND PLACEMENT OF RIDGES AND TROUGHS WILL TAKE PLACE SUNDAY AND
MONDAY.  A GENERAL SHIFT TO A TROUGH OF LOW PRESSURE ACROSS
THE NORTHWEST U.S. APPEARS TO DRIVEN BY SIGNIFICANT TROPICAL
INFLUENCES UPSTREAM ACROSS THE WESTERN PACIFIC. THE TROUGH OF LOW
PRESSURE AND ASSOCIATED COOL WEATHER MAY PERSIST MUCH OF NEXT WEEK.
IF SOME LONG RANGE GUIDANCE IS INDEED CORRECT...IT IS POSSIBLE THAT
SOME HIGH MOUNTAIN PEAKS MAY SEE SOME WHITE STUFF NEXT WEEK.
HOWEVER...STILL SOME UNCERTAINTY ABOUT THE EXACT LOCATION OF THE
UPPER TROUGH AND HOW MUCH COOL AIR SPREADS INLAND. BOTTOM
LINE...IT LOOKS QUITE COOL AND MOIST.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/STEGEMILLER
LONG TERM/BAUCK

In the hours before

Local storm report, Aug 19, 2:56 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             PROCTOR                 47.89N 114.30W
08/19/2004  0.75 INCH        LAKE               MT   PUBLIC

&&

TAS

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:55 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake50 min
Aug 19, 3:51 PM MDTSevere Thunderstorm WarningMSOSanders39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.